A Rare Phenomenon, Recurrent Acute Dystonia after Withdrawal of ‘Methylphenidate-Immediate Release Form’: A Pediatric Case with ADHD
Ayşegül Efe 1*, Merve Cura 1, Yusuf Öztürk 1, Meryem Kaşak 1, Sevde Seçer 2, Deniz Yüksel 3
1Turkish Ministry of Health, Ankara Etlik City Hospital, Department of Child and Adolescent Psychiatry, 2Turkish Ministry of Health, Ankara Etlik City Hospital, Department of Pediatrics, 3Turkish Ministry of Health, Ankara Etlik City Hospital, Department of Child Neurology
Received: December 23, 2023; Revised: February 18, 2024; Accepted: March 27, 2024; Published online: March 27, 2024.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Drug-induced acute dystonia is usually associated with combination therapies of neuroleptics, but rarely with the withdrawal or rebound effect of various psychotrops. Very sparse reports have described acute dystonia as a methylphenidate withdrawal (rebound effect), particularly in combination modalities. However, there is no case report or research regarding acute dystonia related to the withdrawal of the short-acting methylphenidate-immediate release form (MPH-IR) in the case of monotherapy of MPH-IR or a combination with guanfacine. Herein, a pediatric case of recurrent acute dystonia with two separate phenomena, locating orolingual and oromandibular/lower extremities, is presented as a withdrawal adverse reaction occurring after abrupt discontinuation of MPH-IR when under a combination therapy with guanfacine. Various options such as anticholinergic agents, re-administrating MPH, or turning to monotherapy from combination modalities, can be suggested in treatment, as well as only hydration may also have the benefit of resolving the symptoms, as in the current case. Practitioners should be aware of all possible adverse effects of MPH, even the rebound effect of short-acting forms.
Keywords: Methylphenidate, Withdrawal, Rebound effect, Adverse reaction, Acute dystonia, ADHD


e-submission

Archives